Alert archive / Iowa / River Flood Warnings in 2013
River Flood Warning 27, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 27, 2013, 10:19 AM CDT for Boone County, Hamilton County, Webster County, Iowa. It took effect at May 28, 2013, 8:05 AM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- May 27, 2013, 10:19 AM CDT (15:19 UTC)
- In effect from
- May 28, 2013, 8:05 AM CDT
- Expired
- Jun 1, 2013, 7:00 PM CDT
- In force
- 4 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Boone County, IA, Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River near Stratford (STRI4).
- Action stage
- 14 ft
- Minor stage
- 19 ft
- Moderate stage
- 25 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05481300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 27, 3:41 AM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, May 27, 3:41 AM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 341 AM CDT MON MAY 27 2013 .SHORT TERM.../TODAY /... ISSUED AT 321 AM CDT MON MAY 27 2013 DECENT S/WV MOVING ACROSS THE STATE THIS MORNING WITH A WELL DEVELOPED BOW ECHO ENTERING THE WESTERN CWA PRESENTLY. CONCERNS FOR TODAY ARE WITH THE BOW ECHO AND WIND AS FAR AS SEVERE WEATHER IS CONCERNED...AND WITH FLOODING MOST OF THE CWA. BOW ECHO IS PRODUCING CONSISTENT 40 TO 55 MPH WINDS AND EXPECT TO SEE SOME SPOTTY SEVERE WINDS WITH IT. AREAS OF TSRA DEVELOPING AHEAD OF THE LINE MAY LIMIT THE EWD PROGRESSION OF THE HIGH WINDS...BUT LEAD TO FURTHER FLOODING PROBLEMS. BULK OF ACTIVITY WILL BE EAST OF THE CWA BY MID TO LATE MORNING WITH PLENTY OF CLOUDS REMAINING. WARM FRONT WILL HAVE A TOUGH TIME PROGRESSING NWD WITH REINFORCEMENT OF COOL POOL BY THE MCS'S. FOR THAT REASON...WENT BELOW MOS FORECASTS HIGHS TODAY...ESPECIALLY OVER THE NERN HALF OF THE CWA. .LONG TERM.../TONIGHT THROUGH SUNDAY/... ISSUED AT 321 AM CDT MON MAY 27 2013 PERSISTENT WET PATTERN WILL REMAIN ACROSS THE REGION THROUGH MUCH OF THE PERIOD...WITH CHANCES FOR SEVERE WEATHER NOW ADDED TO THE MIX...ESPECIALLY EARLY IN THE WEEK AND FOR THE END OF THE WEEK. ANOTHER ROUND OF HEAVY PRECIPITATION IS IN STORE FOR CENTRAL IOWA AGAIN OVERNIGHT. STATIONARY FRONT WILL LIFT TO THE NORTH...AND ANTICIPATE IT TO BE ACROSS NORTHERN IOWA BY TONIGHT...WHICH MAY BE THE FOCUS FOR PRECIPITATION OVERNIGHT...AS WELL AS A SHORTWAVE PUSHING SOUTH ACROSS SOUTHERN IOWA. ALONG WITH SHORTWAVE...ANOTHER BAND OF THETA-E ADVECTION AND GOOD MOISTURE TRANSPORT WILL BE FOCUSED ACROSS SOUTHERN IOWA THROUGH 12Z. ANTICIPATE THIS TO BE THE BEST AREA FOR HEAVY RAIN...HOWEVER ANY RAIN ACROSS THE NORTH COULD LEAD TO ADDITIONAL FLOODING CONCERNS GIVEN ANTECEDENT CONDITIONS. WILL ALLOW FLASH FLOOD WATCH TO BE EXTENDED THROUGH 12Z...AND MAY NEED TO BE EXTENDED FURTHER SOUTH. AS LOW PRESSURE SYSTEM ACROSS WESTERN KS/NE LIFTS NORTHEASTWARD THROUGH THE MIDDLE OF THE WEEK...STRONG SOUTHERLY FLOW WILL REMAIN ACROSS IOWA...THIS WILL ALLOW TEMPERATURES TO WARM AND WILL ALSO KEEP GOOD MOISTURE FLOW ACROSS THE AREA. A WEAK BOUNDARY IS SET TO PUSH EASTWARD FROM THE MISSOURI RIVER VALLEY FOR TUESDAY...AND THIS MAY BE THE FOCUS FOR SEVERE WEATHER ACROSS THE STATE WITH AFTERNOON DEVELOPMENT LIKELY. HAVE TRENDED POPS DOWN A BIT FOR TUESDAY MORNING...WITH ONLY LINGERING PRECIPITATION...BUT WITH POTENTIAL FOR AFTERNOON DEVELOPMENT HAVE BROUGHT POPS BACK UP AGAIN FOR THE AFTERNOON...HOWEVER COVERAGE MAY BE MORE LIMITED. SHEAR INCREASES TUESDAY AFTERNOON AS WELL AS CAPE VALUES AND COULD SEE LARGE HAIL AND DAMAGING WINDS...AND TORNADOES CANNOT BE RULED OUT. SYSTEM WILL CONTINUE TO LIFT NORTH AND MAY SEE LINGERING POPS ACROSS THE NORTH FOR WEDNESDAY...BUT DO NOT HAVE HIGH CONFIDENCE. HOWEVER...ANOTHER SHORTWAVE WILL PUSH EAST AS WELL BEHIND FRONT. LARGE UPPER LEVEL LOW THEN DOMINATES FOR THE END OF THE WEEK AS LOW TRACKS ACROSS NORTHERN PLAINS. GFS CONTINUES TO DIG LOW SOUTH WHILE ECMWF DOES NOT. ANTICIPATE PRECIPITATION ALONG A FRONTAL BOUNDARY STRETCHED ACROSS IOWA FOR THURSDAY...AND AGAIN DEVELOPMENT FRIDAY BEHIND BOUNDARY. PLACEMENT AND DEVELOPMENT OF LOW HOWEVER WILL PLAY A BIG ROLE IN SEVERE CHANCES...BOTH MODELS DRAG A NEGATIVELY TILTED TROUGH ACROSS IOWA...AND SEVERE CHANCES WILL NEED TO BE MONITORED WITH FUTURE UPDATES. && .AVIATION...27/06Z ISSUED AT 1153 PM CDT SUN MAY 26 2013 THUNDERSTORMS AND LOW STRATUS REMAIN IN THE FORECAST THROUGH THE PERIOD THOUGH PERIODS OF VFR WILL REACH KDSM AND KOTM AT TIMES. FARTHER NORTH...IFR TO MVFR STRATUS SHOULD MAINTAIN FOR MUCH OF THE NEXT 24 HOURS. THUNDERSTORMS WILL BE WIDESPREAD OVERNIGHT INTO MONDAY MORNING. ANOTHER ROUND IS LIKELY LATE MONDAY AFTERNOON INTO THE EVENING. WINDS WILL GENERALLY BE SOUTHEAST BUT WILL BE VARIABLE DIRECTION NEAR THUNDERSTORM OUTFLOW. && .HYDROLOGY... ISSUED AT 321 AM CDT MON MAY 27 2013 PWAT VALUES REMAIN HIGH ACROSS THE STATE...NEAR 1.5 WHICH IS WELL ABOVE NORMAL FOR LATE MAY. IN ADDITION GOOD MOISTURE TRANSPORT REMAINS WITH STRONG SOUTHERLY FLOW. WITH ANTICIPATED CONVECTION ABLE TO PRODUCE HIGH RAINFALL RATES...AND GIVEN SEVERAL NIGHTS OF VERY HIGH PRECIPITATION TOTALS ACROSS THE AREA...WITH MORE CONVECTION EXPECTED OVERNIGHT...WILL KEEP FLASH FLOOD WATCH THROUGH 12Z TUESDAY. AREAS OUTSIDE THE WATCH WILL ALSO BE SUSCEPTIBLE TO FLASH FLOODING IF HEAVY RAINS AGAIN TRACK ACROSS THE AREA. IN ADDITION...RIVERS ARE BEGINNING TO RESPOND TO HEAVY RAINFALL AND WILL SEE CONTINUED RISES...WITH MORE RIVER FLOOD WARNINGS POSSIBLE. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BLACK HAWK-BOONE- BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-DAVIS-EMMET- FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER- KOSSUTH-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK- POWESHIEK-SAC-STORY-TAMA-WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH- WRIGHT. && SHORT TERM...MS LONG TERM...AWB AVIATION...DONAVON HYDROLOGY...AWB
Hazardous weather outlook, May 27, 5:03 AM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 503 AM CDT MON MAY 27 2013 IAZ057>059-070>072-081>084-092>096-281100- AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-LUCAS- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- 503 AM CDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER. THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL AND A FEW CAPABLE OF PRODUCING QUARTER SIZED HAIL AND DAMAGING WINDS ARE POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL PERSIST THROUGH THE PERIOD. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING WILL REMAIN THROUGH THE PERIOD. THERE IS A SLIGHT RISK FOR SEVERE WEATHER MONDAY AND TUESDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...BUT AN ISOLATED TORNADO MAY BE POSSIBLE AS WELL. SEVERE WEATHER MAY ALSO BE POSSIBLE AGAIN THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY THROUGH THE PERIOD. IAZ004>007-015>017-023>028-033>039-044>050-060>062-073>075-085-086- 097-281100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION- MAHASKA-MONROE-WAPELLO-DAVIS- 503 AM CDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER. THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL AND A FEW CAPABLE OF PRODUCING QUARTER SIZED HAIL AND DAMAGING WINDS ARE POSSIBLE TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TUESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING. THUNDERSTORM CHANCES WILL PERSIST THROUGH THE PERIOD. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING WILL REMAIN THROUGH THE PERIOD. THERE IS A SLIGHT RISK FOR SEVERE WEATHER MONDAY AND TUESDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...BUT AN ISOLATED TORNADO MAY BE POSSIBLE AS WELL. SEVERE WEATHER MAY ALSO BE POSSIBLE AGAIN THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY THROUGH THE PERIOD. AWB
In the hours before
Local storm report, May 27, 4:32 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 AM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD BAYARD 41.85N 94.56W
05/27/2013 GUTHRIE IA EMERGENCY MNGR
HIGHWAY 25 RAILROAD UNDERPASS FLOODED. HIGHWAY HAS BEEN
CLOSED.
0422 AM FLASH FLOOD 5 SSW BAGLEY 41.78N 94.46W
05/27/2013 GUTHRIE IA EMERGENCY MNGR
WATER OVER SPILLWAY AND ROAD IN SPRINGBROOK STATE PARK.
DNR IS EVACUATING THE PARK.
0430 AM FLASH FLOOD 2 S BAGLEY 41.82N 94.43W
05/27/2013 GUTHRIE IA EMERGENCY MNGR
WATER OVER QUAIL ROAD.
&&
SKOWSpecial weather statement, May 27, 8:33 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 833 AM CDT MON MAY 27 2013 IAZ025>027-035>038-046>048-058>060-271600- WRIGHT-FRANKLIN-BUTLER-WEBSTER-HAMILTON-HARDIN-GRUNDY-GREENE- BOONE-STORY-GUTHRIE-DALLAS-POLK- INCLUDING THE CITIES OF...CLARION...HAMPTON...ALLISON... FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...JEFFERSON... BOONE...AMES...GUTHRIE CENTER...ADEL...DES MOINES 833 AM CDT MON MAY 27 2013 ...STRONG WINDS THROUGH THE LATE MORNING HOURS... STRONG SOUTHEAST WINDS AT 30 TO 40 MPH WITH GUSTS POSSIBLY TO 45 MPH CAN BE EXPECTED ACROSS CENTRAL TO NORTH CENTRAL IOWA THROUGH 11 AM CDT BEFORE DIMINISHING. DUE TO THE VERY SATURATED GROUND...MANY TREES MAY BECOME EASILY UPROOTED DUE TO THE STRONG GUSTS. KLP
Local storm report, May 27, 8:55 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND DMG 2 W HUBBARD 42.31N 93.34W
05/27/2013 HARDIN IA PUBLIC
LARGE COTTONWOOD TREE UPROOTED. GROUND HIGHLY SATURATED
BEFORE STRONG WINDS ARRVIED
0805 AM NON-TSTM WND DMG 5 N BUCKEYE 42.49N 93.38W
05/27/2013 HARDIN IA PUBLIC
AN OLD SHED WAS BLOWN OVER BY NON-THUNDERSTORM WIND GUSTS
&&Local storm report, May 27, 9:24 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 AM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM FLOOD BAGLEY 41.85N 94.43W
05/27/2013 GUTHRIE IA EMERGENCY MNGR
FLOOD WATERS ARE MOVING OVER HIGHWAY 141 FROM WATER
FLOWING OFF THE FIELDS.
&&
JJOHNSONLocal storm report, May 27, 9:44 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM FLASH FLOOD 1 W NEW HARTFORD 42.57N 92.64W
05/27/2013 BUTLER IA LAW ENFORCEMENT
TERRACE AVENUE, A GRAVEL ROAD, IS FAILING AND WATER
STARTING TO FLOW INTO NEW HARTFORD
&&Special weather statement, May 27, 10:01 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1001 AM CDT MON MAY 27 2013 IAZ036>038-047>049-059>061-271715- HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL-DALLAS-POLK-JASPER- INCLUDING THE CITIES OF...WEBSTER CITY...ELDORA...GRUNDY CENTER... BOONE...AMES...MARSHALLTOWN...ADEL...DES MOINES...NEWTON 1001 AM CDT MON MAY 27 2013 ...STRONG WINDS THROUGH THE LATE MORNING HOURS... STRONG SOUTHEAST WINDS AT 30 TO 40 MPH WITH GUSTS POSSIBLY TO 55 MPH CAN BE EXPECTED ACROSS PARTS OF CENTRAL IOWA THROUGH 11 AM CDT BEFORE DIMINISHING. THE HIGH WINDS ARE MOST LIKELY FROM MARSHALL COUNTY SOUTHWEST INTO NORTHERN POLK COUNTY. DUE TO THE VERY SATURATED GROUND...MANY TREES MAY BECOME EASILY UPROOTED DUE TO THE STRONG GUSTS.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:04 PM CDT | Tornado Warning | DMX | Ringgold, Taylor | 26 min |
| May 26, 7:25 PM CDT | Tornado Warning | DMX | Ringgold | 50 min |
| May 26, 7:55 PM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 6 hr |
| May 26, 7:56 PM CDT | Tornado Warning | DMX | Ringgold, Taylor | 64 min |
| May 26, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 37 min |
| May 26, 10:24 PM CDT | River Flood Warning | DMX | Wright | 63 hr |
| May 26, 10:24 PM CDT | River Flood Warning | DMX | Black Hawk | 7 days |
| May 27, 12:51 AM CDT | Areal Flood Warning | DMX | Mahaska | 36 hr |
| May 27, 2:55 AM CDT | River Flood Warning | DMX | Webster | 5 days |
| May 27, 3:09 AM CDT | Flash Flood Warning | DMX | Greene, Guthrie | 6 hr |
| May 27, 3:19 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 41 min |
| May 27, 3:51 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 39 min |
| May 27, 4:50 AM CDT | Flash Flood Warning | DMX | Boone, Greene | 6 hr |
| May 27, 7:54 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 65 hr |
| May 27, 8:56 AM CDT | Areal Flood Warning | DMX | Greene, Guthrie | 24 hr |
| May 27, 9:45 AM CDT | Flash Flood Warning | DMX | Butler | 6 hr |
| May 27, 10:08 AM CDT | High Wind Warning | DMX | Boone, Dallas, Marshall, Polk, Story | 76 min |
| May 27, 10:19 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 4 days |
| May 27, 10:19 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 3 days |
| May 27, 10:19 AM CDT | River Flood Warning | DMX | Polk, Story | 64 hr |
| May 27, 10:19 AM CDT | River Flood Warning | DMX | Jasper, Marion, Polk | 5 days |
| May 27, 10:19 AM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 5 days |
| May 27, 10:19 AM CDT | River Flood Warning | DMX | Polk | 8 days |
| May 27, 10:19 AM CDT | River Flood Warning | DMX | Davis, Wapello | 71 hr |
| May 27, 10:19 AM CDT | River Flood Warning | DMX | Hamilton, Webster | 3 days |
| May 27, 10:30 AM CDT | Areal Flood Warning | DMX | Boone | 24 hr |
| May 27, 11:12 AM CDT | River Flood Warning | DMX | Dallas, Greene | 8 days |
| May 27, 11:12 AM CDT | River Flood Warning | DMX | Dallas, Polk | 5 days |
| May 27, 11:12 AM CDT | River Flood Warning | DMX | Polk | 5 days |
| May 27, 11:12 AM CDT | River Flood Warning | DMX | Polk | 8 days |
| May 27, 11:17 AM CDT | River Flood Warning | DMX | Story | 40 hr |
| May 27, 1:43 PM CDT | River Flood Warning | DMX | Story | 34 hr |
Nearby
River Flood Warnings in Iowa, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.